Desktop version

Home arrow Health arrow 100 Questions Answers About Osteoporosis and Osteopenia

I have been taking steroids for the treatment of my lupus. Is there any way that I can reduce the dosage so that the steroids do not further weaken my bones?

Systemic lupus erythematosis (SLE or lupus for short) and other inflammatory diseases, such as rheumatoid arthritis, inflammatory bowel diseases, and asthma, are often treated with steroids for long periods of time, but it does not take long for steroids to weaken bones. In fact, significant bone loss can occur with 5 mg or more per day in as little as 3 months. Courses of treatment for longer than 6 months give you a 50% chance of developing osteoporosis. So, in terms of your bones, it is critical to find ways to reduce your dosage of steroids or to begin medications such as a bisphosphonate and, if appropriate, estrogen therapies, that will help prevent further bone loss.

One of the alternative medications to steroids for rheumatoid arthritis and other autoimmune disorders is methotrexate, traditionally used for the treatment of cancers. Unfortunately, methotrexate can cause bone loss as well.

While you may not be able to lower your dose of steroids if your lupus is well controlled on your current dose, you likely can add medications that may make your bone loss less severe. But first make sure that you are doing everything that you can to make changes in your lifestyle that will improve your bone health. Get enough calcium and Vitamin D either through your diet or through supplementation. Exercise regularly. Nicotine can increase steroids' negative effect on bones, so it is particularly important that you stop smoking.

You and your clinician should discuss treatment with MHT (if you're a postmenopausal woman), bisphosphonates, calcitonin, and synthetic parathyroid hormone. Some clinicians recommend a discussion about medication options when their patients have been on steroids for as little as 3 months. Significant improvement in bone density can be made in just 1 year of therapy with Fosamax or Actonel in patients with glucocorticoid- (steroid-) induced osteoporosis (GIO), thereby reducing their risk of fracture.

For those who have lupus, a steroid called dehy-droepiandrosterone (DHEA)[1] may also offer some hope. DHEA is secreted in the human body by the adrenal glands, and in women the ovaries also make a small amount. In patients with lupus, DHEA levels are lower than normal. It is not clear from the research whether DHEA helps those with lupus, because it directly affects the mechanism that causes the disease, or if DHEA allows lower dosages of traditionally prescribed steroids, such as prednisone, to be effective.

By reducing prednisone dosages, the bone loss associated with it can be decreased.

The dietary supplement form of DHEA is made from steroid molecules extracted from wild yam, an herb that has been used for years to manufacture estrogen, progesterone, and testosterone. Because DHEA is a precursor of testosterone, sometimes high dosages of it cause male characteristic side effects such as facial hair and acne, although doses around 50 mg or less do not appear to cause these side effects. DHEA has been touted as an anti-aging miracle drug. Its claimed effects include increased energy and better sex drive. Although DHEA is available over the counter, you must discuss its pros and cons with your clinician before trying it. The dosage of DHEA being used in clinical trials is about 150 mg to 200 mg per day. A clinical trial looking at DHEA's effect on Crohn's disease is also being conducted.

Recent research studies showed that DHEA, when taken in conjunction with traditional lupus therapies, may improve bone density at the hip and spine, and may reduce lupus flares in women. Whether DHEA actually reduces flares of lupus, allows prednisone dosages to be reduced, or increases your BMD, DHEA may be worth discussing with your rheumatologist.

I recently overdid my weight-lifting. My knee is extremely swollen and painful. Am I more likely to have fractured a bone near my knee because I have osteoporosis?

Although you have an increased risk of fracture, it is more likely that you have strained the muscles and ligaments around your knee, causing it to be very swollen and painful when you walk on it. The fact that you overdid your weight-lifting is not surprising, particularly if you are newly diagnosed with osteoporosis. The tendency is to jump into an exercise program without regard for safety and overall conditioning. But it's important to maintain your enthusiasm while developing a sane and safe method of improving your bone health.

Weight-lifting can be very tricky, particularly if you are loading on the weights. If you are beginning a weight-lifting program at a fitness club, get instructions on how to use the machines that target certain muscle groups. You will want to make sure that you are using the correct technique before you add more weight. As we age, the knee joint deteriorates faster because it has had a lifetime of absorbing the greatest weight of any joints compared to its size. While hip joints are absorbing your weight as well, they are larger joints that can distribute your weight over your pelvic bones.

Knee joints wear out as a result of aging and osteoarthritis.

Knee joints wear out as a result of aging and osteoarthritis (see Question 96). Adding more weight to the stress already placed on your knees by your own weight may not be helpful and—worse—it can cause injury. If you are flexing and then extending your knee, with added weight, or extending and then flexing, your knee may not be able to tolerate this much stress at first. As a result, the cartilage, ligaments, or tendons around the knee can become inflamed. Cartilage is the rubbery connective tissue that is found in joints and the outer ear. Ligaments are tough bands that connect bones to each other, and tendons are also tough tissue bands that connect muscles to bones.

If your cartilage, ligaments, or tendons swell and become painful when you walk, you should first

"RICE" your knee: Rest, Ice, Compress, and Elevate. Stop doing exercises for at least several days, and most certainly do not resume the weight-lifting or exercise that caused the injury in the first place. Ice your knee periodically through the day while you're keeping it elevated. When you must walk on it, use a compression bandage such as an Ace wrap, winding it from below the knee upward to above the knee. If these measures do not relieve the knee pain, then you need to be evaluated by your clinician. If you cannot bear weight at all, you may need to use crutches, but sometimes crutches cause more problems than they're worth, particularly if they are not fitted properly to your height or you end up falling because you can't use them correctly. If the acute pain continues even when you're elevating your knee and not moving it, you should talk to your clinician about an x-ray. Although the bones around your knee are not likely to fracture as a result of weight-lifting, an x-ray may be helpful in diagnosing the degree of swelling and soft tissue injury your weight-lifting has caused, and may also be helpful in determining if there has been any shift in alignment of the knee due to the injury.

After your knee is fully healed, you should resume your exercise program. Take it slowly, begin with gentle stretching exercises, and gradually increase the number of repetitions and amount of weight that you use.

  • [1] A precursor to testosterone secreted by the adrenal glands and ovaries; in supplement form, made from steroid molecules extracted from wild yam, an herb.
 
< Prev   CONTENTS   Next >

Related topics